Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 51, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 15, 2009, 9:31 PM CDT for 4 counties in Tennessee. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2009, 9:31 PM CDT (02:31 UTC)
- Expired
- Jul 15, 2009, 11:15 PM CDT
- In force
- 104 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, TN, Lewis County, TN, Perry County, TN, Wayne County, TN
The radar
The Nashville radar (KOHX), 134 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 160231
FFWOHX
TNC099-101-135-181-160415-
/O.NEW.KOHX.FF.W.0051.090716T0231Z-090716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
931 PM CDT WED JUL 15 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAWRENCE COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF LAWRENCEBURG...
LEWIS COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF HOHENWALD...
SOUTHEASTERN PERRY COUNTY IN MIDDLE TENNESSEE...
WAYNE COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF WAYNESBORO...
* UNTIL 1115 PM CDT
* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS THAT WERE MOVING SOUTHEAST AT 20
MPH FROM SOUTHERN PERRY AND EXTREME WESTERN LEWIS COUNTY...WHICH
WERE PRODUCING HOURLY RAINFALL AMOUNTS OF UP TO 3 INCHES AN
HOUR...INTO WAYNE AND NORTHERN LAWRENCE COUNTIES.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
LAWRENCEBURG BY 1015 PM CDT...
8 MILES NORTHEAST OF LORETTO BY 1030 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3503 8798 3541 8797 3546 8798 3559 8751
3548 8727 3545 8729 3544 8721 3531 8722
3531 8724 3530 8722 3501 8722
$$
31/JBW1 follow-up statement
000
WGUS74 KOHX 160402
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1102 PM CDT WED JUL 15 2009
TNC099-101-135-181-160415-
/O.CON.KOHX.FF.W.0051.000000T0000Z-090716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY TN-LEWIS TN-WAYNE TN-LAWRENCE TN-
1102 PM CDT WED JUL 15 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
LAWRENCE...WAYNE...SOUTHERN LEWIS AND SOUTHEASTERN PERRY COUNTIES...
AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
AT THE INTERSECTION OF THE WAYNE...PERRY...AND LEWIS COUNTY LINES...
DOPPLER RADAR ESTIMATED JUST OVER 4 INCHES OF RAINFALL HAD FALLEN
OVER THE PAST THREE HOURS. SURROUNDING THIS AREA...MANY LOCATIONS
HAVE RECEIVED FROM 2 TO 4 INCHES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOHENWALD
...WAYNESBORO...COLLINWOOD...LAWRENCEBURG...LORETTO...PETERS
LANDING...AND FLATWOODS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3503 8798 3541 8797 3546 8798 3559 8751
3548 8727 3545 8729 3544 8721 3531 8722
3531 8724 3530 8722 3501 8722
$$
31/JBWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:21 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 15, 9:21 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 921 PM CDT WED JUL 15 2009 .DISCUSSION...SHOWERS AND STORMS HAVE WEAKENED WITH THE STRONGEST ACTIVITY NOW OVER WAYNE COUNTY. NEVERTHELESS...MODERATE RAINFALL AND A FEW EMBEDDED TSTMS EXTENDS WESTWARD INTO WESTERN TN. WILL CONTINUE WITH THE HIGH POPS BUT REMOVE THE REFERENCE TO TIMING AS STORMS HAVE POPPED UP ACROSS THE NORTHERN PLATEAU. WILL ALSO REMOVE REFERENCE TO SEVERE STORMS AS INSTABILITIES HAVE BACKED OFF FOR THE NIGHT. UPDATE OUT SHORTLY. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
Hazardous weather outlook, Jul 15, 2:15 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 215 PM CDT WED JUL 15 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-161130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 215 PM CDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED MOST MIDDLE TENNESSEE IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS AREA DURING THE AFTERNOON AND EVENING HOURS. THE MAIN HAZARD WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS AN INCREASED CHANCE OF STRONG TO SEVERE WEATHER AGAIN THURSDAY AND THURSDAY NIGHT...AS A COLD FRONT MOVES INTO THE REGION. SEVERE STORMS COULD PRODUCE INTENSE RAINFALL...WIND GUSTS TO 60 MPH AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING...AND AGAIN THURSDAY AFTERNOON AND EARLY THURSDAY EVENING. 72/MED
In the hours before
Local storm report, Jul 15, 4:35 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
435 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 7 SW CLARKSVILLE 36.49N 87.44W
07/15/2009 MONTGOMERY TN LAW ENFORCEMENT
TREES DOWN
&&
21Local storm report, Jul 15, 4:50 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
450 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG KINGSTON SPRINGS 36.10N 87.10W
07/15/2009 CHEATHAM TN LAW ENFORCEMENT
TREE DOWN
&&
21Special weather statement, Jul 15, 5:04 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 504 PM CDT WED JUL 15 2009 TNZ022-024-025-056-057-059-060-152300- BENTON-DICKSON-HICKMAN-HUMPHREYS-MAURY-PERRY-WILLIAMSON- 504 PM CDT WED JUL 15 2009 ...ISOLATED THUNDERSTORMS...SOME STRONG...WILL AFFECT PARTS OF BENTON...DICKSON...HICKMAN...HUMPHREYS...MAURY...PERRY AND WILLIAMSON COUNTIES... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ISOLATED THUNDERSTORMS OVER PARTS OF WESTERN MIDDLE TENNESSEE. SOME WERE STRONG...INCLUDING THOSE JUST WEST OF FRANKLIN...AND OVER EASTERN PARTS OF HUMPHREYS COUNTY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS OF 40 TO 50 MPH...AS WELL AS TORRENTIAL DOWNPOURS...DANGEROUS LIGHTNING STRIKES...AND POSSIBLY HAIL. 19
Local storm report, Jul 15, 6:46 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
646 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN LAW ENFORCEMENT
TREE DOWN
&&
21Special weather statement, Jul 15, 7:43 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 743 PM CDT WED JUL 15 2009 TNZ005>009-022>029-056>062-075-093>095-160345- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-PERRY- HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE- LAWRENCE-GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CAMDEN...ERIN...WAVERLY...DICKSON... ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...LEBANON... MOUNT JULIET...HARTSVILLE...LINDEN...LOBELVILLE...CENTERVILLE... HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG... MURFREESBORO...SHELBYVILLE...WAYNESBORO...LAWRENCEBURG...PULASKI 743 PM CDT WED JUL 15 2009 STRONG TO SEVERE THUNDERSTORMS MOVING EAST FROM WESTERN TN... AT 740 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM MAYFIELD KY THROUGH TRENTON TN...SW TO COVINGTON TN. THIS ACTIVITY IS MOVING TO THE EAST AT 40 MPH AND WILL REACH WESTERN PORTIONS OF MIDDLE TN BETWEEN 815 PM AND 915 PM. AS THIS ACTIVITY OVERSPREADS WESTERN AREAS OF THE MID STATE THIS EVENING...STRONG TO SEVERE TSTMS WILL BE POSSIBLE. HIGH WINDS WITH TORRENTIAL DOWNPOURS AND SOME FLOODING CAN BE EXPECTED... ALONG WITH FREQUENT CLOUD TO GROUND LIGHTENING. STAY TUNED FOR FURTHER UPDATES. 21
Local storm report, Jul 15, 9:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
910 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN EMERGENCY MNGR
NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS
&&
21The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:10 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 35 min |
| Jul 15, 7:20 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 40 min |
| Jul 15, 7:54 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 21 min |
| Jul 15, 8:24 PM CDT | Flash Flood Warning | OHX | Perry | 111 min |
| Jul 15, 8:33 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 57 min |
| Jul 15, 9:04 PM CDT | Flash Flood Warning | OHX | Benton | 2 hr |
| Jul 15, 10:29 PM CDT | Flash Flood Warning | OHX | Overton | 3 hr |
| Jul 15, 10:34 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 31 min |
| Jul 15, 10:47 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 23 min |
| Jul 15, 11:48 PM CDT | Flash Flood Warning | OHX | Clay | 3 hr |
| Jul 16, 12:07 AM CDT | Flash Flood Warning | OHX | Putnam | 3 hr |
| Jul 16, 12:19 AM CDT | Flash Flood Warning | OHX | Jackson, Overton | 2 hr |
| Jul 16, 5:01 AM CDT | Flash Flood Warning | OHX | Lawrence | 3 hr |
| Jul 16, 5:31 AM CDT | Flash Flood Warning | OHX | Giles | 119 min |
| Jul 16, 6:13 AM CDT | Flash Flood Warning | OHX | Lawrence, Lewis, Perry, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.